Previous studies have suggested that the hormone oestrogen, a key component of the Pill, might be involved in the development of glaucoma. Glaucoma is caused by a build-up of fluid pressure in the eye, resulting in irreversible damage to the optic nerve.
The findings from a United States study of three thousand four hundred and six women all aged over forty plus who were questioned about their reproductive history and underwent eye examinations found that women who had used oral contraceptives for three years or more were up to twice as likely to have received a diagnosis of glaucoma.
It is recorded that prolonged use of the contraceptive pill long-term could be a risk factor for glaucoma that sits alongside others that include a family history of the disease, African ancestry, short-sightedness, raised pressure in the eye, and also diabetes.
The call is for gynaecologists and eye specialists to be aware of the risk of glaucoma in women who have been on the Pill for a number of years. It is urged that women who have taken oral contraceptives for three or more consecutive years should be screened for glaucoma and followed closely by their ophthalmologist, especially if additional risk factors are involved already.